Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 25, NWS Missoula, MT

September 16, 20077 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 16, 2007, 3:58 PM MDT for 7 counties in Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2007, 3:58 PM MDT (21:58 UTC)
Expired
Sep 16, 2007, 7:30 PM MDT
In force
4 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3406 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 162158
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
358 PM MDT SUN SEP 16 2007

MTZ110-111-170300-
/O.NEW.KMSO.FW.W.0025.070916T2158Z-070917T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
358 PM MDT SUN SEP 16 2007

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

PRE-FRONTAL CONDITIONS HAVE PRODUCED LOW HUMIDITIES AND GUSTY
WESTERLY WINDS OVER SOUTHWEST MONTANA THIS AFTERNOON. THESE
CONDITIONS HAVE COMBINED AND PRODUCED HAZARDOUS FIRE WEATHER
CONDITIONS. THIS IS EXPECTED TO CONTINUE UNTIL THIS EVENING WHEN
RHS WILL BEGIN TO RECOVER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$
1 follow-up statement
000 
WWUS85 KMSO 170130
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
730 PM MDT SUN SEP 16 2007

MTZ110-111-170230-
/O.CAN.KMSO.FW.W.0025.000000T0000Z-070917T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
730 PM MDT SUN SEP 16 2007

...RED FLAG WARNING IS CANCELLED FOR THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE WEAKENED ENOUGH THAT HAZARDOUS FIRE WEATHER
CONDITIONS NO LONGER EXIST.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 16, 2:18 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 16, 2:18 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT SUN SEP 16 2007

.DISCUSSION...

AN UPPER LEVEL TROUGH CURRENTLY OVER WESTERN WASHINGTON AND
BRITISH COLUMBIA WILL APPROACH THE AREA OVERNIGHT. AN UNSTABLE
ATMOSPHERE EXISTS THIS AFTERNOON AHEAD OF THIS SYSTEM AND COUPLED
WITH SOME MID-LEVEL MOISTURE MOVING IN HAS TRIGGERED SOME SHOWERS
AND THUNDERSTORMS ACROSS WESTERN MONTANA AND NORTH CENTRAL
IDAHO. THESE STORMS ARE EXPECTED TO MOVE EAST OF THE DIVIDE
TONIGHT. THE TROUGH AXIS WILL PUSH OVERHEAD DURING THE DAY
TOMORROW AND THE ASSOCIATED SURFACE COLD FRONT WILL BRING
WIDESPREAD PRECIPITATION OVER THE REGION. MOST AREAS CAN EXPECT TO
RECEIVE UP TO ONE TENTH OF AN INCH OF PRECIPITATION WITH THIS
SYSTEM PASSAGE. HIGH TEMPERATURES TOMORROW WILL COOL OFF TO MORE
SEASONABLE LEVELS. THE FRONT WILL EXIT MONDAY NIGHT BUT THE TROUGH
WILL STILL REMAIN OVERHEAD AND KEEP ISOLATED SHOWERS IN THE
FORECAST OVERNIGHT IN THE MOUNTAINS.

ANOTHER DISTURBANCE WILL ROUND THE MAIN UPPER TROUGH AND MOVE OVER
THE NORTHERN ROCKIES DURING THE DAY TUESDAY FOR ISOLATED TO
SCATTERED SHOWER ACTIVITY. UNDER THE MAIN TROUGH...THE AIR MASS
WILL REMAIN FAIRLY COOL TUESDAY. THE UPPER TROUGH IS EXPECTED TO
DIG SOUTHWARD TO THE CENTRAL CALIFORNIA COAST WEDNESDAY AND
THURSDAY. AS THIS OCCURS...THE BEST CHANCES OF PRECIPITATION WILL
TREND TOWARD THE SOUTH...MOVING OVER CENTRAL IDAHO AND SOUTHWEST
MONTANA. HOWEVER...UNDER THIS GENERALLY TROUGHY PATTERN...ALL
AREAS WILL HAVE AT LEAST A SMALL POTENTIAL SHOWERS. NORTHERLY
SURFACE FLOW WILL KEEP THE AIR MASS COOLER THAN NORMAL FOR THIS
TIME OF YEAR...WITH VALLEY HIGHS GENERALLY IN THE LOW TO MID 60S.

MODEL SOLUTIONS DIFFER IN THE POSITION OF A DEEP CLOSED LOW
SYSTEM NEAR CALIFORNIA THURSDAY NIGHT/FRIDAY AS WELL AS THEIR
RESPECTIVE MOVEMENT OF THE LOW INLAND NEXT WEEKEND. THIS LOW
FEATURE COULD PLAY AN IMPORTANT ROLE IN OUR FORECAST DURING THE
PERIOD. CONFIDENCE IN ANY ONE SOLUTION SUFFERS DUE TO MODEL
DISCREPANCIES.

THURSDAY/FRIDAY...THE GFS AND ECMWF BOTH CARVE OUT A TROUGH IN
THE GENERAL NORTHWEST FLOW ALOFT OVER NORTHERN IDAHO AND WESTERN
MONTANA. BEST CHANCES OF PRECIPITATION SHOULD BE ALONG THE
CONTINENTAL DIVIDE NORTH OF MISSOULA.

SATURDAY/SUNDAY...MODELS HAVING A PARTICULARLY HARD TIME DETERMINING
WHAT TO DO WITH A LOW SYSTEM OFF THE CALIFORNIA COAST NEXT WEEKEND.
LEANING TOWARD THE ECMWF SOLUTION OF EJECTING THE LOW SYSTEM INLAND
THANKS TO A KICKER WAVE APPROACHING VANCOUVER ISLAND. THE CHANCES
OF PRECIPITATION DEPEND GREATLY ON WHERE THIS LOW TRACKS. IF THE
TRACK IS TOO FAR SOUTH...WE ARE LEFT HIGH AND DRY.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
MAINLY WEST CENTRAL AND SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO
TONIGHT AHEAD OF THE INBOUND FRONT. THE BREEZY SURFACE WINDS WILL
PEAK BY EARLY EVENING THEN SLOWLY DIMINISH IN THE VALLEYS
OVERNIGHT. SMOKE WILL BE LESS OF AN ISSUE WITH THIS ACTIVITY AND
THE APPROACHING FRONT....SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...FOSTER/WHITMORE
LONG TERM....MSJ
AVIATION...WHITMORE

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.